New sufferer - Finasteride - 7 weeks out

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?
US

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Google search - "finasteride side effects"

What is your current age, height, weight?
5’10" 168lbs (lost 20 lbs post-stoppage of finasteride)

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
Finasteride

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
1 mg/day

What condition was being treated with the drug?
Hair loss

For how long did you take the drug (weeks/months/years)?
28 days (took 25 doses during that span)

How old were you, and WHEN (date) did you start the drug?
35

How old were you when you quit, and WHEN (date) did you quit?
36, took it during my birthday month. Ironically, I called it a birthday present for myself.

How did you quit (cold turkey or taper off)?
Cold turkey

How long into your usage did you notice the onset of side effects?
about a week, but I felt the initial side effects felt minor

What side effects did you experience that have yet to resolve since discontinuation?
Most side effects occurred after stopping.

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
[ X] Erectile Dysfunction
[ X] Complete Impotence
[X ] Loss of Morning Erections
[X ] Loss of Spontaneous Erections
[X ] Loss of Nocturnal Erections
[ X] Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
[X ] Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
[X ] Memory Loss / Forgetfulness
[ X] Stumbling over Words / Losing Train of Thought
Slurring of Speech
X Lack of Motivation / Feeling Passive / Complacency
[X ] Extreme Anxiety / Panic Attacks
[X ] Severe Depression / Melancholy
Suicidal Thoughts

Physical
[X ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
[X ] Testicular Pain
Testicular Shrinkage / Loss of Fullness
[ X] Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
[X ] Muscle Wastage
[X ] Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
[X ] Prostate pain
[X ] Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
[X ] Vision - Acuity Decrease / Blurriness
[ X] Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
[X ] Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? Vitamin D, Vitamin E, multivitamin

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

First Crash
I took Finasteride for 28 days (25 doses) ending December 1, 2020 after feeling like the loss of libido was growing stronger. While on the medication I was also orgasming when my penis was beginning to soften instead of at its firmest. Early into taking the medication I had fleeting testicular pain (about 24 hours) and a headache that was resolved with ibuprofen (also about 24 hours).

I crashed after masturbating 18 days after stopping. My penis was getting very soft at climax during this “crash” event. Set off a chain of side effects for the next 4 days:

  • Burning sensation in prostate
  • Frequent urination
  • Insomnia (sleeping for 2 hours at a time)
  • Painful bowel movement
  • Felt “hormonal” for 4 days
  • Brain fog/slow processing
  • Complete loss of appetite
  • Tenseness in shoulders/neck followed by massive muscle loss primarily to abdomen & back
  • Small changes to penis (slightly smaller)
  • Little to no arousal and no nocturnal/morning erections

Sudden Resolving of Many Symptoms
Then, suddenly, beginning on the night of December 22, the mental symptoms were lifted entirely almost overnight. I slept over 7 hours after not getting past 3-4 consecutive hours the previous days. I had a much improved appetite for food. My muscle mass was coming back fast, too. I felt like myself that day and was willing to be patient to wait for the sexual side effects to fade away. I did still have prostate pain and constipation at that point, but they were improving.

That night December 23, I had a second crash after doing a bunch of push ups. I thought this might help with regaining muscle mass. This was a mistake. It resulted in:

  • Much greater shrinking of penis
  • Intense anxiety and panic attacks lasting for two days
  • Intense insomnia
  • Headache at the temples that eventually radiated to above the ears.

Christmas Eve with my family was awful. I have children who I love so much, and I could not enjoy the gift opening that happened on Christmas Eve or on Christmas Day. I did my best to “gut through” the mental anxiety for my wife and kids and the two close relatives we had with us.

Second Crash
Gradually, however, I began to improve again. Noctural erections were getting slightly stronger day-by-day. This often would wake me up. However, there were many days I just had extreme exhaustion leading up to January 13 (6 weeks out from stopping). But that went away to the point that I was staying up until 10-11pm without too much issue.

  • Outside of my penis still not feeling “normal” I was beginning to have harder nighttime erections, though still not completely “normal”
  • Nighttime/morning erections woke me up most days between 3-6am.
  • My libido came back strong on the morning of January 13

So, I tried to ejaculate. This was the second time since December 19 that I masturbated. However, the first time I did not get fully hard. This time, it was almost like pre-Finasteride. But, there was a tinge of blood, too. I think I pushed it too much.The blood seemed to stay in the penis for hours afterward in the flaccid state. Since the 13th, my penis has gradually become similar to what others describe as “hard flaccid.” I also have some numbness and coldness in my testicles as well as my penis.

At this point, I am glad I have no anxiety/brain fog sypmtoms, but I am concerned that this recent development in my genitals. I am also getting a little bit of strange pressure in my upper inner thighs connecting to my pelvis and a little bit of tightness in my lower abdomen (just started tonight).

Conclusion
Any glimmer of hope anyone can give is much appreciated. I have noticed a worsening of symptoms the more I talk about all this. But right now my genitalia feels so out of whack I wonder how much it matters.

Diet: I have been eating, primarily, a plant-based diet. Until recently, I thought that was helping my symptom, including a high glucose reading. I have lost 20 lbs in 29 days

Labs:

  • Testosterone is low but it’s often low as symptom of hypothyroidism (which I have).
  • My liver enzymes were high (no explanation from PC Physician or Endo, but nurse surmised this could be from Finasteride)
  • glucose was in prediabetes range, but my diet has been clean since way before this all happened, and I have never tested in that range, before, though I have been relatively close.
  • I was it a ketosis state, likely due to no appetite and plant-based diet or prediabetes
  • DHT was in low-end normal range

December 22


estrogen

January 2

January 9

Hi man,

I wish I could give you hope with a long term perspective, but I’m in the same boat. I crashed off 1 pill 7 weeks ago, shook off the mental sides in a month, and I’m still dealing with the sexual sides.

I don’t know if it helps, but I’m reducing carb intake, taking a probiotic for gut and walking a lot.

You only masturbated twice in the last month, is this typical or is it from the lowered libido? I notice the state of my penis is way better when I force myself to get a daily erection (without coming close to coming, otherwise the constant edging over a few days leads to a painful ejaculation).

Wish I could say more, keep us updated, our situation is really similar

Hi is1enough,

Technically it was 3 times. About Dec 19, January 5, & the 13th. I also felt as though encouraging an erection was helpful, but after orgasming on the 13th things got much worse. There must have been some kind of injury, then.

To answer your question, this is definitely lower for me. I am usually 2-4X week (including sex), but I feel as though climaxing has been causing injury to the area. I had a strong libido on the 13th, and was curious if it would “work properly.” It mostly did, but there was fallout.

To test your free testosterone would be also helpful. At first glance you have a low testosterone issue now. Maybe with time when your T start to rise you regain sexual and physical benefits. As i’ve learned on this forum, there are 2 types of sufferers here: some have fin triggered hypognadism, others epigenetic alterations caused by 5ari. You have chance to recover!

1 Like